Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Boston/Norton, MA

August 18, 2018Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 18, 2018, 3:19 PM EDT for Worcester County, Massachusetts. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2018, 3:19 PM EDT (19:19 UTC)
Expired
Aug 18, 2018, 3:45 PM EDT
In force
26 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Worcester County, MA

The radar

The Boston radar (KBOX), 66 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:20 PM EDTTSTM WND DMGCharlton, MATREE DOWN NEAR BERRY CORNER ROAD BLOCKING HALF THE STREET AND TREE DOWN ON CAROLL HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS51 KBOX 181919
SVRBOX
MAC027-181945-
/O.NEW.KBOX.SV.W.0064.180818T1919Z-180818T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
319 PM EDT SAT AUG 18 2018

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  South central Worcester County in central Massachusetts...

* Until 345 PM EDT.

* At 318 PM EDT, a severe thunderstorm was located over Charlton, or
  12 miles southwest of Worcester, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Grafton, Webster, Auburn, Oxford, Millbury, Charlton, Dudley,
  Sutton and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4210 7202 4216 7202 4220 7169 4205 7175
TIME...MOT...LOC 1918Z 267DEG 20KT 4213 7197 

HAIL...1.00IN
WIND...60MPH
 
$$

Nocera

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:40 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 18, 2:40 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
240 PM EDT Sat Aug 18 2018

.SYNOPSIS...
A cold front sweeps through the region this evening with
scattered showers and thunderstorms. Weak waves of low pressure
will develop along the cold front as it moves off the South
Coast. This may bring a few showers at times along with cooler
temperatures Sunday into Monday, especially near the coast. High
pressure returns Tuesday, but another approaching front will
more showers and thunderstorms Tuesday night into Wednesday. Dry
and seasonable weather follows into next weekend as high
pressure builds into the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
* Potential for strong thunderstorms which may produce localized
  flooding and gusty winds from midday through early evening *

Through 8 pm...

At 2 pm the cold front was crossing Massachusetts, on a line
from Ipswich Bay, just north of BED and ORH and BAF. Showers and
tstms were along this line, with scattered convection to the
south. As noted previously, favorable stability and marginal
winds aloft show some continued support for convection,
especially where breaks in the clouds allow for significant
heating. PW values around 2 inches will support local downpours.

Tonight...

Cold front settles south of the South Coast, with northerly
winds turning from the northeast. Low clouds along parts of the
Maine coast will be drawn across our area, especially over
eastern Mass, for part of the night and linger across parts of
RI and SE Mass through the night.

Guidance shows multiple shortwaves moving through the flow
overnight, each enough to slow the offshore progress of the
front. This and the moist northeast flow should keep clouds over
much of Srn New England through the night with scattered showers
along the south coast.

The northeast flow will bring a change of airmass with temps and
dew points falling into the 60s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
High pressure moves from Quebec to the Maritimes, but maintains
a northeast flow into our area. Expect cloudy skies along the
South Coast and partly cloudy skies in Northern Mass. The
passing shortwaves will keep a chance of showers along the South
Coast.

The cool northeast surface flow should keep max temps in the
70s. More noticeable will be the humidity, with dew points in
the 60s...not as oppressive as today was. The dew points will
lower a little Sunday night, allowing min temps in the upper 50s
to mid 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...

* Few showers near South Coast Monday
* More humid with showers/storms Tuesday night and Wednesday
* Dry Thursday into next weekend with lower humidity

Northern stream expected to dominate our weather as series of short
waves moving across southern Canada rotate through SNE. This pattern
favors near average temperatures for mid August with no prolonged
periods of heat and humidity.

Still looking at scattered showers near South Coast Monday as front
remains stalled south of New England and weak wave of low pressure
travels along it, but models/ensembles remain in agreement that most
of rainfall will be focused offshore. Does look breezy and cooler
thanks to brisk NE flow.

Next system Tuesday night and Wednesday brings quick return of
tropical air as low pressure tracks through southern Canada and
swings a cold front through region. Precipitable water values climb
above 2 inches as dewpoints rise into 70s once again, and with
plenty of lift from mid level short wave and surface cold front,
showers and few thunderstorms are likely. This system is progressive
so we expect activity to be offshore by Wednesday evening.

High pressure builds into SNE Thursday through Saturday, with
prolonged period of dry and seasonable weather and lower humidity
than we have experienced over past several weeks. Dewpoints may drop
into 50s which is something we haven't seen in some time.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

This evening...Moderate to high confidence.

Mainly VFR with brief MVFR-IFR cigs/vsbys in showers and
scattered thunderstorms. A cold front will move south across
Southern New England, with west-southwest winds leading the
front and northwest winds trailing.

Tonight...Moderate confidence.

Winds will shift from the north early tonight, then veer from
the northeast overnight. MVFR cigs will move ashore in the
northeast flow and linger over RI and SE Mass overnight.
Ceilings should lower to IFR over the Cape and Islands.

Sunday...Moderate confidence.

MVFR cigs linger over RI and SE Mass much of the day, then
expand west across CT Sunday night. VFR conditions over the rest
of Mass and Northern CT during Sunday, with VFR remaining north
of the Mass Pike Sunday night. NE winds through the day and
night, with strongest gusts along the coast.

KBOS Terminal...Moderate confidence in TAF. A brief period of
lower conditions in showers/t-storms expected through this
evening. A cold front moves through, shifting winds from the
northwest and north, then from northeast overnight. MVFR CIGS
early tonight, which will then move off to the south.

KBDL Terminal...High confidence in TAF. A brief period of
lower conditions in showers/t-storms expected through this
evening.

Outlook /Monday through Thursday/...

Monday: Mainly VFR, with local MVFR possible. Breezy.

Monday Night through Tuesday: Mainly VFR, with local MVFR
possible.

Tuesday Night: Mainly VFR, with local IFR possible. Chance
SHRA.

Wednesday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA, chance TSRA.

Wednesday Night through Thursday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High confidence.

Cold front moves south across the waters this evening and south
of the southern waters Sunday. Winds behind the cold front shift
from the northwest and north early tonight, then from the
northeast overnight and Sunday. Some gusts to 25 knots are
expected from later tonight through Sunday night. These winds
will build seas to 5 feet, mainly on the outer waters. A Small
Craft Advisory is in effect.

Chance for showers and thunderstorms early tonight. A
continuing chance of showers on Sunday, with the best chance
occuring across the southern waters.

Outlook /Monday through Thursday/...

Monday through Monday Night: Winds less than 25 kt. Seas up to
5 ft. Slight chance of rain showers.

Tuesday: Winds less than 25 kt. Seas up to 5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, chance of thunderstorms.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, chance of thunderstorms.

Wednesday Night: Winds less than 25 kt. Local rough seas.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from noon to 6 PM EDT Sunday for ANZ233-
     234.
     Small Craft Advisory from 5 AM to 10 PM EDT Sunday for ANZ235-
     237.
     Small Craft Advisory from 4 AM to 11 PM EDT Sunday for ANZ250.
     Small Craft Advisory from 8 AM to 8 PM EDT Sunday for ANZ251.
     Small Craft Advisory from 4 AM Sunday to 6 AM EDT Monday for
     ANZ254.
     Small Craft Advisory from 8 AM Sunday to 6 AM EDT Monday for
     ANZ255.
     Small Craft Advisory from 5 AM Sunday to 6 AM EDT Monday for
     ANZ256.

&&

SYNOPSIS...WTB/JWD
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...JWD
AVIATION...WTB/JWD
MARINE...WTB/JWD
Hazardous weather outlook, Aug 18, 4:33 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Sat Aug 18 2018

CTZ002-003-MAZ002-003-008>011-190845-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible across western Massachusetts
late this morning through the afternoon. The primary threats are
locally heavy rainfall which may cause flooding as well as gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ004-MAZ004>007-012>024-026-RIZ001>008-190845-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible across western Massachusetts
late this morning through the afternoon. The primary threats are
locally heavy rainfall which may cause flooding as well as gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-190845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

A few strong thunderstorms capable of producing strong winds and the
low chance for a waterspout across Nantucket Sound early this
morning. More strong thunderstorms may develop that could produce
heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous conditions are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 18, 1:29 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
129 PM EDT SAT AUG 18 2018

MAZ002-003-008-010-181800-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
Eastern Hampshire MA-
129 PM EDT SAT AUG 18 2018

...STRONG THUNDERSTORM...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsburg, or near Northampton, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm along with brief downpours, localized minor flooding and
frequent lightning.

Locations impacted include...
Amherst, Northampton, Deerfield, South Hadley, Belchertown, Ware,
Granby, Hadley, Sunderland, Hatfield, Williamsburg, Conway, Leverett,
Shutesbury, Westhampton, Whately, Pelham, Chesterfield, Goshen and
New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4246 7279 4254 7234 4225 7233 4234 7280
TIME...MOT...LOC 1729Z 272DEG 29KT 4240 7273

Nocera
Special weather statement, Aug 18, 2:56 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
256 PM EDT SAT AUG 18 2018

CTZ002-MAZ011-181930-
Hartford CT-Eastern Hampden MA-
256 PM EDT SAT AUG 18 2018

...LINE OF STRONG THUNDERSTORMS...

At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winsted to near Torrington. Movement was
east at 30 mph. These storms contain torrential rain and gusty
winds.

Locations impacted include...
Bristol, Windsor, Farmington, Simsbury, Bloomfield, Avon, Plainville,
Suffield, Granby, Canton, Southwick, Burlington, East Granby and
Hartland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4201 7302 4202 7301 4200 7266 4165 7290
      4169 7299 4180 7302 4181 7295 4184 7294
      4185 7295 4188 7295 4189 7294 4190 7291
      4197 7289 4197 7303
TIME...MOT...LOC 1856Z 285DEG 28KT 4196 7306 4181 7317

Nocera
Special weather statement, Aug 18, 3:02 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
302 PM EDT SAT AUG 18 2018

CTZ003-004-MAZ004-011-012-181945-
Tolland CT-Windham CT-Southern Worcester MA-Eastern Hampden MA-
Northern Worcester MA-
302 PM EDT SAT AUG 18 2018

...LINE OF STRONG THUNDERSTORMS...

At 301 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookfield to near Hampden. Movement was
east at 30 mph.

Torrential rain and localized minor flooding along with winds in
excess of 30 mph will accompany these storms.

Locations impacted include...
Webster, Southbridge, East Longmeadow, Northbridge, Oxford, Uxbridge,
Charlton, Stafford, Somers, Dudley, Thompson, Sturbridge, Sutton,
Monson, Douglas, Woodstock, Hampden, Ashford, Brimfield and
Brookfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4211 7160 4193 7215 4205 7248 4218 7208
TIME...MOT...LOC 1901Z 279DEG 25KT 4215 7208 4207 7237

Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:38 PM EDTSpecial Weather StatementBOXHampshire67 min
Aug 17, 9:26 PM EDTSpecial Weather StatementBOXHampden49 min
Aug 17, 10:24 PM EDTSpecial Weather StatementBOXHampden51 min
Aug 17, 10:44 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire49 min
Aug 17, 10:56 PM EDTSpecial Weather StatementBOXWorcester49 min
Aug 17, 10:59 PM EDTAreal Flood AdvisoryBOXFranklin, Hampden, Hampshire101 min
Aug 17, 11:13 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester47 min
Aug 18, 12:01 AM EDTSpecial Weather StatementBOXMiddlesex44 min
Aug 18, 12:35 AM EDTSpecial Weather StatementBOXMiddlesex40 min
Aug 18, 2:38 AM EDTSpecial Marine WarningBOX52 min
Aug 18, 3:23 AM EDTSpecial Marine WarningBOX52 min
Aug 18, 3:53 AM EDTSpecial Marine WarningBOX52 min
Aug 18, 3:56 AM EDTSmall Craft AdvisoryBOX68 hr
Aug 18, 4:31 AM EDTSpecial Marine WarningBOX59 min
Aug 18, 5:07 AM EDTSpecial Marine WarningBOX53 min
Aug 18, 5:57 AM EDTSpecial Marine WarningBOX93 min
Aug 18, 1:29 PM EDTSpecial Weather StatementBOXHampshire31 min
Aug 18, 1:49 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester26 min
Aug 18, 2:22 PM EDTFlash Flood WarningBOXHampden, Hampshire2 hr
Aug 18, 4:25 PM EDTAreal Flood AdvisoryBOXBristol, Plymouth2 hr
Aug 18, 5:09 PM EDTSpecial Marine WarningBOX66 min
Aug 18, 5:27 PM EDTSpecial Weather StatementBOXPlymouth33 min
Aug 18, 5:45 PM EDTSpecial Marine WarningBOX60 min
Aug 18, 5:56 PM EDTAreal Flood AdvisoryBOXBarnstable2 hr
Aug 18, 7:02 PM EDTSpecial Marine WarningBOX43 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.